Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
163 Doctors are Online

Weakness and twitching in tricep, anxiety, taking Ibuprofen, had acupuncture. Want reassurance.

User rating for this question
Very Good
Answered by

Orthopaedic Surgeon
Practicing since : 1994
Answered : 9086 Questions
I have been weight training for quite some time, and I am very focused on fitness. On Saturday, December 31, around 11:00 a.m. I was doing a routine lateral pulldown on the machine at the gym. On one of my final reps, I felt a mild strain or pull just to the left of my spine (just near, or right under, my left scapular) as I was pulling down. There was no immediate pain after I completed the exercise, just a residual dull "ache" from the mild strain. It was gone relatively soon after. That evening around 5:00 pm, I started feeling twitching in my left tricep and left pectoral muscles (in the pec, the twitching was near the outter top portion of the pec). The next morning I woke up with continued twitching in the same areas and I had a feeling of a "knot" in the place where I felt the mild strain the day before. I also felt some weakness in my tricep. I saw a massage therapist who worked on the "knot," but there wasn't much relief from the dullness in that area. The twitching continued and has continued all this past week (although it has gotten much less frequent), and I have noticed that at this point, I have lost almost all of my strength in the left tricep and the left pectoral muscles (but the muscles are still working, and I don't feel numbness or anything like that). I used to be able to do 100 pushups with no problem, and now I can't even do one because my left side is so weak. The weakness started on the day after the initial strain and has continued all week with really no improvement. All week t has been a mild dull "ache" off an on in several areas: the area under or next to my scapula where I initially felt the pull, in my left armpit, and sometimes in my left forearm (but the forearm has been recent in the last day or two). Most of the dullness has been off or on where I initially felt the strain or in my left armpit where my pectoral muscle starts. I have a lot of anxiety over this, so please don't scare me. I couldn't get into a sports med doc until next week. This past week, I have been resting and taking ibuprofin. I also had a couple of acupuncture treatments. There is not really any pain, other than the off and on mild dull "ache" which isn't really bothersome. The twitching has subsided for the most part, but is still there in the pec and tricep off an on (and sometimes even in the left lat muscle). I just want some reassurance that all will be ok, even if it means some physical therapy, etc. My major concern is that I am already feeling a difference in the mass of my left tricep as opposed to my right tricep. The muscle in my left tricep is no longer as firm or big as my right tricep (and they were once pretty much equal).
Posted Sun, 29 Apr 2012 in Bones, Muscles and Joints
Answered by Dr. Praveen Tayal 3 hours later
Thanks for posting your query.
You have suffered a mild sprain of the paraspinal muscles which has resulted in minor nerve compression causing all the symptoms. This is a small injury and in most of the cases resolves on its own with mild like ibuprofen.
Since most of the twitching has recovered, the weakness that has left will also recover with time. Sometimes such sprains do take weeks to heal properly.
There is no specific treatment for nerve function recovery but providing adequate rest to your shoulder muscles will be helpful.
You can also add methylcobalamin supplements to your diet till you XXXXXXX your specialist.
I hope this answers your query effectively.
In case you have additional questions or doubts, you can forward them to me, and I shall be glad to help you out.
Please accept my answer in case you do not have further queries.
Wishing you good health.
Dr. Praveen Tayal.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask an Orthopaedic Surgeon

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor